Shingles

Discussion in 'Welcome and how to use Talking Point' started by PoppyCharles, Oct 12, 2018.

  1. PoppyCharles

    PoppyCharles New member

    Sep 12, 2018
    1
    Hiya. My mum is 89 and has mild to mod alzheimers. She was very mobile and apart from the memory issues all was ok. 7 weeks ago she developed shingles. She was in so much pain an emergency gp prescribed Pregabalin. Within 2 days she was hallucinating, and screaming at us to turn the music off, had tremors and her legs gave way and she collapsed. She also developed a UTI. 2 days of delirium in hospital with her screaming swearing, kicking us and trying to pull out catheter and drip was very disturbing to watch. 7 days in hospital in total she came out shuffling on a frame. She was so weak my 92 year old dad cldnt cope getting her to loo at night so she went into residential home for 2 weeks respite care. She is very slowly getting her strength back. One good thing is that she doesnt remember most of it of course. So...reason for my post? DO NOT ACCEPT Pregabalin for nerve ending pain for Alzheimer's patients with shingles. There are other drugs available. On further investigation Pregabalin can make healthy people very sleepy and get the tremors so you can imagine what it did to mum. This one drug caused us 4 weeks of hell
     
  2. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,631
    Suffolk
    There are three drugs for that job, I react to all of them. So when I got shingles earlier this winter, I refused pregabalin. I think that was the one the sent me to sleep! Very useful when there’s things to do! Fortunately my cousins wife suggested that I had shingles and to get to gp quickly so I could have the antibiotic. Not bad when she lives at the other side of the country!
     
  3. nae sporran

    nae sporran Volunteer Host

    Oct 29, 2014
    4,935
    Male
    Bristol
    Sorry your mum had such a horrible time with shingles and the wrong treatment, Poppycharles. I hope she continues to recover and you and your family can get back to normal, for want of a better word.
     
  4. canary

    canary Registered User

    Feb 25, 2014
    7,594
    Female
    South coast
    It may be the shingles itself that caused the problems. When a person with dementia gets any sort of infection it can result in delirium and it sounds like this is what your mum developed. Delirium is scary to watch - my mum developed this after pneumonia and my MIL developed it after a UTI. Delirium can take several months to improve and they often dont get back to their original level. Pain and infection can often progress the dementia too.

    I do hope your mum continues to improve.
     
  5. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,337
    Every effective medication has possible side-effects. It is extremely unwise for anyone to say "don't take X". What doesn't work for someone may be godsend for another person. Also, as @canary points out: shingles itself can cause these symptoms.
     
  6. marionq

    marionq Registered User

    Apr 24, 2013
    4,984
    Female
    Scotland
    I'm fairly sure we had a vaccination against shingles a few years ago. Would that be right?
     
  7. nitram

    nitram Registered User

    Apr 6, 2011
    16,444
    Male
    North Manchester
  8. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,337
    I've been vaccinated against shingles (zostavax). Unfortunately I now have to have the new one (Shingrix) as that is now considered the best medical option in the USA.
     
  9. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,631
    Suffolk
    And you can’t have it within a year of having shingles. Or at the same time as the flu vaccine. At least that’s what my surgery says, though not, seemingly, the official guidelines.

    I only gave my experience of the drug, Jennifer, I know everyone is different, so I wouldn’t dare tell somebody not to take it. But all three recommended drugs do have side effects.
     
  10. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,337
    No, I know you wouldn't @Spamar :) I was really addressing the OP.

    There's an anti-depressant that I personally think is the pits and that my psychiatrist prefers not to prescribes not so much because of the side-effects but because of the difficulty in stopping it. Yet it is still the best option for some people.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.